When I was first diagnosed with hypothyroidism, I was actually happy. There was finally a reason for the unpleasant symptoms I was experiencing. I was constantly cold, had pale skin, itchy eyes, lost too much weight without even trying and suffered consistent hair loss. The mood swings, crying spells and sudden feelings of depression were also holding me hostage. After my doctor prescribed me levothyroxine, a thyroid hormone to treat the disease, I went online to find out what I could expect. Since I didn’t find much, I decided to share my experience to hopefully help someone else going through a similar ordeal.
My doctor initially prescribed me 25 mcg levothyroxine, which is the lowest dose. She said she had to start with the lowest dose, because a sudden high dose could trigger heart palpitations and make me go from hypothyroidism into hyperthyroidism. I set my alarm every morning and religiously took the small tablet with a full glass of water on an empty stomach. I was supposed to do this for 8 weeks before having my blood tested again. Four weeks into the medication, my symptoms remained the same and seemed to get worse. I had my blood tested at a walk-in laboratory and my TSH levels were even higher. I desperately rushed back to my doctor who told me that it takes eight weeks to get the full effect of the medicine. I begged her to up my dosage, and she did, prescribing me 50 mcg levothyroxine.
With new hope, I took the higher dosage every morning. Within the first 24 hours, I noticed a change. I felt great and happy, almost euphoric. The dark cloud that was hanging over my head was gone. I felt as if I had crawled out of a dark, deep hole. I was scared that this good feeling was only temporary and that my mind was tricking me into thinking the medicine was working. However, the good feeling didn’t go away. I was happy and motivated to live life to the fullest again. I’m not constantly cold anymore, my skin has some color and my weight is back to where it was before the ordeal. My hair loss has cut down drastically although my hair still isn’t what it used to be. My eyes still itch, but I’m starting to think this might be due to allergies. After eight weeks, when I had my TSH levels tested they were right where they were supposed to be.
Every day is unpredictable. Some days I feel as if the medicine is working, while other days it seems that it isn’t, and my moodiness, hair loss, erratic emotions and depressed feelings returns, making me wonder if I need a slightly higher dosage. I will have to periodically have my blood tested to check my TSH levels to makes sure that my levothyroxine dosage is still doing what it’s supposed to. I’ve accepted that I’ll have to take the medicine for life, and would be afraid to stop taking it anyway. I don’t want to suffer through that dreaded ordeal again. With ups and downs, I’m fighting the symptoms of hypothyroidism and taking my life back. If you’re going through the same thing, find a good doctor that will listen to you and work with you to get you out of that black hole and back on the right track.